This is why you shouldn’t take too much cinnamon

Here's why

Side effects of too much cinnamon (Pinterest)

Aside from the great flavour cinnamon adds to our foods, it’s also rich in nutrients. For instance, it has antioxidants which help in fighting the free radicals which cause chronic diseases such as heart diseases and cancer. It also has anti-inflammatory properties and has been used for medicinal purposes for many years.

It’s one of those spices you need to start taking if you are not doing so already.

Side effects of too much cinnamon

However, even as you enjoy the amazing benefits of this rich spice, you also need to know that it has its side effects. Remember what they say about too much of something? It’s no different with this spice.

The two main types of cinnamon are; cassia and Ceylon. Cassia is the most common and is the one you are likely to find in supermarkets. It’s also cheaper but it contains high amounts of coumarin, a compound that may affect your health if consumed in large amounts. Ceylon cinnamon, on the other hand only contains traces of coumarin.

Some side effects of eating too much cinnamon include:

1. Liver problems

Research has found that consuming too much coumarin could lead to liver toxicity and cause damage. The amount of coumarin present in just one teaspoon of cassia cinnamon ranges between 7mg-18mg yet a person weighing around 59kg should only consume around 5mgs of coumarin in a day. This means that even one teaspoonful could be too much and could harm your health.

2. Could cause cancer

Although the conditions under which coumarin causes cancer are unknown, coumarin contains carcinogenic properties and researchers believe too much of it increases the risk of certain types of cancer.

3. Lowers blood sugar

This may be a benefit in people battling with diabetes. In fact, it’s at times used to lower the blood sugar in patients with high blood sugar. However, too much of it could take your blood sugar levels too low which is a problem.

4. It doesn’t go well with certain medications

If you are under medication, you may need to consult your doctor to make sure the medicine won’t react with cinnamon. For instance, diabetes medication may interact with cinnamon causing severe side effects.

5. Mouth sores

Small amounts of cinnamon are unlikely to trigger mouth sores after consuming cinnamon. However, some people are allergic to cinnamaldehyde, a compound in cinnamon that causes mouth sores when consumed in large amounts.

JOIN OUR PULSE COMMUNITY!

Eyewitness? Submit your stories now via social or:

Email: news@pulselive.co.ke